South Dakota, 2011

Hail and Damaging Wind in South Dakota, June 25 to 26, 2011

June 25 to 26, 2011 · NWS ABR · 3 events in 2 counties and zones

A couple isolated thunderstorms brought hail up to the size of golfballs along with damaging winds to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple isolated thunderstorms brought hail up to the size of golfballs along with damaging winds to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 25, 7:20 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 25, 7:20 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT SAT JUN 25 2011

.UPDATE...
FORECAST LOOKS OKAY FOR NOW. ONE BATCH OF STORMS OVER SW SOUTH
DAKOTA MAY BE ABLE TO RIDE THE LLJ OVERNIGHT ACROSS MAINLY
SOUTHERN SOUTH DAKOTA. SEVERE IS POSSIBLE THIS EVENING WITH
MLCAPES STILL APPROACHING 2K J/KG. MEANWHILE A LINE OF STORMS IN
NORTH DAKOTA AHEAD OF WEAK FRONTAL BOUNDARY SEEM TO BE SUSTAINING
THEMSELVES THIS EVENING. IT REMAINS TO BE SEEN YET WHETHER THAT
LINE WILL DEVELOP ALL THE WAY SOUTH INTO THE ABR CWA. SCT POPS
LOOK APPROPRIATE FOR NOW. TEMPS ARE OKAY.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
THE POTENTIAL FOR SEVERE STORMS TONIGHT THROUGH SUNDAY NIGHT WILL
BE THE MAIN FORECAST CHALLENGE. A SECONDARY CHALLENGE WILL BE LOCALLY
HEAVY RAINFALL ON SUNDAY WHICH MAY LEAD TO POSSIBLE FLASH
FLOODING.

THERE ARE TWO LOCATIONS FOR CONVECTIVE DEVELOPMENT TONIGHT. THE
FIRST LOCATION IS OVER THE BLACK HILLS AND THE PANHANDLE OF
NEBRASKA. SOME CONVECTIVE ALLOWING MODELS ARE SUGGESTING
THUNDERSTORMS WILL DEVELOP OVER THE BLACK HILLS SOMETIME AFTER
21Z. THESE THUNDERSTORMS MAY GROW INTO A MCS AS THEY TRACK ESE
ACROSS SOUTHERN SOUTH DAKOTA. BECAUSE OF LAST NIGHTS
CONVECTION...ONE HOUR FLASH FLOOD GUIDANCE IN THE SW CWA IS AROUND
1 INCH. DUE TO THE POSSIBILITY OF THUNDERSTORMS EXCEEDING THE ONE
HOUR FF GUIDANCE...DECIDED TO ISSUE A FLASH FLOOD WATCH FOR ALL
COUNTIES ALONG AND WEST OF THE JAMES RIVER VALLEY BEGINNING AT 6Z.
THE SECOND AREA OF CONVECTION WILL BE ALONG A SLOW MOVING COLD
FRONT WHICH IS CURRENTLY SITUATED OVER WESTERN ND. LUCKILY THE
BEST INSTABILITY IS LOCATED AHEAD OF THE FRONTAL BOUNDARY AND THE
BEST SHEAR IS BEHIND THE FRONT. IT SEEM POSSIBLE FOR CONVECTION TO
DEVELOP ALONG THE FRONT LATER TONIGHT AS IT CONTINUES TO TRACK SE.
A FEW OF THESE STORMS MAY TRACK ALONG THE ND/SD BORDER TONIGHT.

FORECASTER CONFIDENCE WITH REGARDS TO WIDESPREAD SEVERE STORMS ON
SUNDAY HAS DECREASED WITH THE LATEST MODEL RUNS. EVEN THE LATEST
DAY 2 OUTLOOK HAS LOWERED THEIR HIGH END SLIGHT RISK OVER SOUTH
CENTRAL SOUTH DAKOTA. THERE ARE TWO FACTORS THAT MAY LIMIT THE
OVERALL SEVERE THREAT. THE FIRST ISSUE IS WHETHER OR NOT THE
ATMOSPHERE WILL BE ABLE TO RESET FROM TONIGHT'S WEATHER BEFORE THE
COLD FRONT BEGINS TO SLIDE THROUGH AROUND MID DAY. THE SECOND
ISSUE DEALS WITH THE PLACEMENT OF THE FRONTAL BOUNDARY. A FEW
MODELS ARE SHOWING A WARM FRONTAL BOUNDARY WILL BE THE MAIN FOCAL
POINT FOR SEVERE WEATHER...WHICH SHOULD BE ALONG THE ND/SD BORDER.
THIS IS WHERE THE NAM/GFS IS SHOWING THE BULK OF THE QPF
OCCURRING. WITH A EASTERLY STORM MOTION...IT SEEM POSSIBLE FOR
TRAINING THUNDERSTORMS TO DEVELOP ALONG THE FRONTAL BOUNDARY.
THERE IS STILL A POTENTIAL FOR SEVERE STORMS ESPECIALLY FOR THE SW
CWA WHERE CAPE VALUES EXCEED 5000 J/KG AND 0-6 KM SHEAR EXCEEDS 40
KNOTS. BECAUSE OF THE HIGH CONVECTIVE PARAMETERS...WILL MAINTAIN
T+ AND RW+.

DRIER AIR PUSHES INTO THE REGION BEHIND THE STORM SYSTEM ON MONDAY WITH
MODEL SOUNDINGS SHOWING SIGNIFICANT DRY AIR IN THE MID LEVELS. THOUGHT
ABOUT REMOVING THE MENTION OF THUNDERSTORMS ON MONDAY...BUT WILL
LEAVE IN FOR THE TIME BEING.

.LONG TERM...TUESDAY THROUGH SATURDAY
THE OPERATIONAL MODELS AND GFS ENSEMBLES AGREE WELL AND WERE
CONSISTENT WITH THE CHANGE IN THE WEATHER PATTERN FOR THE UPCOMING
WEEK AND INTO THE EARLY PART OF THE WEEKEND. ON TUESDAY
MORNING...A LARGE CLOSED HIGH PRESSURE AREA WILL BE ACROSS THE
SOUTHERN US WITH A STRONG CLOSED UPPER LOW PRESSURE AREA OFF THE
WEST COAST OF THE US. THE HIGH PRESSURE AREA IN THE SOUTH WILL
BUILD NORTH ACROSS THE CENTRAL US FROM TUESDAY THROUGH THURSDAY.
THE UPPER LOW OFF THE WEST COAST WILL EJECT NORTHEAST AND BECOME AN
OPEN WAVE AS IT QUICKLY HEADS NORTHEAST ON THE WEST SIDE OF THE
UPPER HIGH PRESSURE RIDGE AND ACROSS OUR REGION THURSDAY NIGHT
THROUGH FRIDAY MORNING. AT THE SURFACE ON TUESDAY MORNING...A
LARGE HIGH PRESSURE AREA TO THE EAST WILL RETURN MUCH WARMER AIR
INTO THE REGION FOR WEDNESDAY AND THURSDAY AS IT PUSHES EAST. AFTER
ONE MORE BELOW NORMAL TEMPERATURE DAY ON TUESDAY ACROSS THE
CWA...TEMPERATURES WILL RISE TO ABOVE TO MUCH ABOVE NORMAL ACROSS
THE CWA FOR WEDNESDAY AND THURSDAY. HIGHS WILL BE MOSTLY IN THE MID
80S TO THE MID 90S ON BOTH DAYS WITH THE WARMEST AIR ALONG THE
MISSOURI RIVER. WITH WARM CAPPING ALOFT...WEDNESDAY AND THURSDAY
SHOULD BE MOSTLY DRY ACROSS THE CWA. WITH THE UPPER LEVEL TROUGH
AND SURFACE COOL FRONT PUSHING THROUGH THURSDAY NIGHT...HAVE IN
CHANCES OF SHOWERS AND THUNDERSTORMS. THE FLOW WILL BECOME WEST TO
NORTHWEST ALOFT ON FRIDAY AND SATURDAY WITH A COOL DOWN WITH HIGH
TEMPERATURES MORE IN THE UPPER 70S TO THE MID 80S. IT IS ALSO
EXPECTED TO REMAIN DRY FOR FRIDAY AND SATURDAY ACROSS THE CWA.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

OVERALL VFR CONDITIONS ARE EXPECTED THROUGH TNT AT ALL TAFS
SITES...EXCEPT FOR LATE TNT AND EARLY SUNDAY WHERE SOME MVFR CIGS
MAY MAKE IT NORTH INTO REGION. ANY THUNDERSTORMS THAT DO MOVE
INTO THE REGION COULD ALSO SUPPORT IFR CONDITIONS FOR A RELATIVELY
SHORT AMOUNT OF TIME.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM 1 AM CDT /MIDNIGHT MDT/ SUNDAY THROUGH
     SUNDAY EVENING FOR BROWN-BUFFALO-CAMPBELL-CORSON-DEWEY-
     EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-MCPHERSON-POTTER-
     SPINK-STANLEY-SULLY-WALWORTH.

     FLASH FLOOD WATCH FROM 7 AM CDT SUNDAY THROUGH SUNDAY EVENING
     FOR DAY-MARSHALL-ROBERTS.

MN...FLASH FLOOD WATCH FROM 7 AM CDT SUNDAY THROUGH SUNDAY EVENING
     FOR TRAVERSE.

&&

UPDATE...TDK
SHORT TERM...SD
LONG TERM...MOHR
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 25, 3:58 AM MST, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
558 AM CDT SAT JUN 25 2011

SDZ003-004-009-015-016-033>036-045-048-051-261100-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
558 AM CDT SAT JUN 25 2011 /458 AM MDT SAT JUN 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TODAY INTO THIS EVENING. A COUPLE
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THIS AFTERNOON INTO THIS EVENING...PARTICULARLY OVER PORTIONS OF
NORTH CENTRAL SOUTH DAKOTA.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER
WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA
BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT
PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO
REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER WILL CONTINUE.

EXCESSIVE AMOUNTS OF RAINFALL FRIDAY EVENING THROUGHOUT THE BAD
RIVER VALLEY MAY CAUSE RIVER LEVELS TO RISE TO NEAR FLOOD STAGE AT
FORT PIERRE BY EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE FORECAST SUNDAY INTO SUNDAY NIGHT. A FEW
THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL...STRONG
AND DAMAGING WINDS AND POSSIBLY A TORNADO OR TWO. HEAVY RAINFALL
IS ALSO POSSIBLE SUNDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING MAINLY ALONG AND NORTH OF A LINE FROM MISSION RIDGE TO
LEOLA.

MNZ039-046-SDZ005>008-010-011-017>023-037-261100-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
558 AM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

AREAL FLOOD WARNINGS AND RIVER FLOOD WARNINGS CONTINUE DUE TO
RECENT EXCESSIVE RAINFALL. A NUMBER OF RIVERS...STREAMS...CREEKS
AND DITCHES ARE RUNNING AT OR ABOVE BANKFUL LEVELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE FORECAST SUNDAY INTO SUNDAY NIGHT. A FEW
THUNDERSTORMS MAY BECOME SEVERE PRODUCING LARGE HAIL...STRONG
AND DAMAGING WINDS AND POSSIBLY A TORNADO OR TWO. HEAVY RAINFALL
IS ALSO POSSIBLE SUNDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The Rapid City radar (KUDX), 147 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stanley

When
June 25, 8:50 PM MST
Where
Stanley County, Hayes
Measured
1.25 in hail
Reported by
Public
Coordinates
44.370, -101.020

Thunderstorm Wind, Stanley

When
June 25, 8:50 PM MST
Where
Stanley County, Hayes
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.370, -101.020

Large hail and wind gusts to sixty mph damaged the siding on the house and flattened the garden.

Hail, Clark

When
June 26, 2:01 AM CST
Where
Clark County, 4.81 mi SSW of Crocker
Measured
1.75 in hail
Reported by
Public
Coordinates
45.040, -97.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326494, 326495, 326496.